Alert archive / California / Wind Advisories in 2017

Wind Advisory 22, NWS Phoenix, AZ

June 10, 2017Imperial County, Riverside County, San Bernardino County, California

NWS Phoenix, AZ issued this wind advisory at Jun 10, 2017, 1:13 PM PDT for Imperial County, Riverside County, San Bernardino County, California. It took effect at Jun 11, 2017, 3:00 PM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jun 10, 2017, 1:13 PM PDT (20:13 UTC)
In effect from
Jun 11, 2017, 3:00 PM PDT
Expired
Jun 11, 2017, 9:00 PM PDT
In force
6 hr
Issued by
NWS Phoenix, AZ

Counties Imperial County, CA, Riverside County, CA, San Bernardino County, CA

The radar

The San Diego radar (KNKX), 154 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2017-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2017-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

211 
WWUS75 KPSR 102013
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
113 PM MST Sat Jun 10 2017

CAZ560-562-564-566-567-111200-
/O.NEW.KPSR.WI.Y.0022.170611T2200Z-170612T0400Z/
Joshua Tree NP West-Imperial County Southwest-
Chuckwalla Mountains-Imperial County West-Imperial Valley-
Including the cities of Cottonwood Visitor, 
Lost Horse-Keys Village, Mountain Spring, 
Imperial Hot Mineral Springs, Coolidge Springs, Salton City, 
Winona, Coyote Wells, Ocotillo, Plaster City, El Centro, 
Calexico, Alamorio, and Brawley
113 PM PDT Sat Jun 10 2017

...WIND ADVISORY IN EFFECT FROM 3 PM TO 9 PM PDT SUNDAY...

The National Weather Service in Phoenix has issued a Wind
Advisory, which is in effect from 3 PM to 9 PM PDT Sunday. 

* AFFECTED AREA...Parts of southwest and central Imperial Counties
  and across Joshua Tree National Park.

* TIMING...During the afternoon and evening hours on Sunday.

* WINDS...West winds 25 to 35 mph with gusts to 50 mph.

* IMPACTS...Elevated winds and strong gusts may create dangerous
  driving conditions for high profile vehicles along Interstate 8
  and other highways across the region. Locally reduced
  visibilities due to blowing dust is also possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
2 follow-up statements
402 
WWUS75 KPSR 110956
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
256 AM MST Sun Jun 11 2017

CAZ560-562-564-566-567-120400-
/O.CON.KPSR.WI.Y.0022.170611T2200Z-170612T0400Z/
Joshua Tree NP West-Imperial County Southwest-
Chuckwalla Mountains-Imperial County West-Imperial Valley-
Including the cities of Cottonwood Visitor, 
Lost Horse-Keys Village, Mountain Spring, 
Imperial Hot Mineral Springs, Coolidge Springs, Salton City, 
Winona, Coyote Wells, Ocotillo, Plaster City, El Centro, 
Calexico, Alamorio, and Brawley
256 AM PDT Sun Jun 11 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO
9 PM PDT THIS EVENING...

* AFFECTED AREA...Parts of southwest and central Imperial 
  Counties and across Joshua Tree National Park. 

* TIMING...Middle of this afternoon through early evening.

* WINDS...West winds 25 to 35 mph with gusts to 50 mph.

* IMPACTS...Elevated winds and strong gusts may create dangerous 
  driving conditions for high profile vehicles along Interstate 
  8 and other highways across the region. Locally reduced 
  visibilities due to blowing dust is also possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
125 
WWUS75 KPSR 120412
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
912 PM MST Sun Jun 11 2017

CAZ560-562-564-566-567-120515-
/O.EXP.KPSR.WI.Y.0022.000000T0000Z-170612T0400Z/
Joshua Tree NP West-Imperial County Southwest-
Chuckwalla Mountains-Imperial County West-Imperial Valley-
Including the cities of Cottonwood Visitor, 
Lost Horse-Keys Village, Mountain Spring, 
Imperial Hot Mineral Springs, Coolidge Springs, Salton City, 
Winona, Coyote Wells, Ocotillo, Plaster City, El Centro, 
Calexico, Alamorio, and Brawley
912 PM PDT Sun Jun 11 2017

...WIND ADVISORY FOR THE WESTERN PARTS OF IMPERIAL COUNTY  
EXPIRED AT 9 PM PDT...

Strong gusty afternoon and evening southwest winds over western
Imperial County diminished below advisory levels at 9 pm PDT. 
However breezy to windy conditions in the 15 to 25 mph range are 
forecast to continue until 2 am PDT.

$$

HV

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Jun 10, 7:45 AM PDT, 5 hours 28 minutes earlier.

Area forecast discussion, Jun 10, 7:45 AM PDT, 5 hours 28 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
745 AM MST Sat Jun 10 2017

.SYNOPSIS...
A large cool Pacific weather system is forecast to move into the
western states this weekend and early next week. Although the
airmass will remain dry with mostly clear skies, the proximity of
the low pressure system to Arizona will produce below normal
temperatures into early next week. Breezy to windy conditions are
likely this weekend, especially across far southeast California. A
much warmer airmass will start to move into the area later next week
with temperatures reaching or exceeding 110 across the hotter
deserts by Thursday or Friday.

&&

.DISCUSSION...

Dry southwesterly flow aloft over the region will increase a bit
today as a large Pacific weather system moves onto the west coast.
Over our forecast area, southeast CA to south central AZ, mostly
clear skies are expected today and Sunday. The proximity of the low
pressure system to AZ will result in cooler afternoons, along with
breezy to windy conditions. Fire weather concerns this weekend have
shifted toward southeast CA and Colorado River Valley, areas where
low humidity and stronger winds are forecast. This will be addressed
by the on station fire weather meteorologists through his normal
communication channels. Otherwise forecasts look ok for this
weekend. No short term updates planned.

.PREVIOUS DISCUSSION...455 AM MST...

Despite the looming presence of a deep Pacific upper low developing
along the Pacific northwest coast, the upper ridge over Arizona held
firm yesterday and 500mb heights were actually up 10m statewide
allowing high temps to remain unchanged from the previous day. In
fact, Phoenix actually climbed 1 degree up to a high of 106. This
will be changing quickly however as we will be undergoing a
significant cooling trend over the next few days as the
aforementioned deep Pacific low swings east across the western CONUS
bringing a healthy shot of cooler air along with increased wind.
Certainly, over the next 7 days (at least) there is no precipitation
in sight; the only weather impacts will be temperature trends and
wind/dust.

As the main upper low center moves into the Pacific northwest coast
today, ridging will finally start to give up the ghost over Arizona
and shift east allowing heights to fall and surface temperatures to
start to drop off. Highs will fall a few degrees but certainly will
stay in the triple digits. On Sunday the low center will drop
further to the southeast and move into north-central California and
western Nevada; H5 heights lower below 580dm over portions of the
western deserts and high temperatures finally drop into the 90s.
Phoenix is forecast to fall to 99 but some cooler western deserts,
especially in far SE CA, will lower into the low 90s. Over the
weekend as the low approaches, gradients will tighten and winds will
increase. Today, the main wind impact should mainly be confined to
the wind prone portion of southwest Imperial County and patchy
blowing dust has been added to the forecast in that area. Wind
increases further on Sunday with windy conditions likely across most
areas to the west of the lower Colorado river valley. We have
increased our coverage of patchy blowing dust Sunday afternoon and
evening to cover most areas from the CO river westward and we may
need a wind advisory for portions of the western deserts -
especially the windy areas of southwest Imperial County.

On Monday, the main low center tracks by well to our north, mainly
over northern Nevada and Utah, but 500mb heights have the potential
to fall to near 570dm over the northern fringes of the area
including northern La Paz and Maricopa Counties. The Extreme
Forecast Index from the ESRL Situational Awareness Table suggests
that high temperatures Monday will fall into the 5-10 percentile
range from northwest AZ into much of Nevada and Utah; although the
coolest air will obviously stay well to our north we certainly have
the potential for highs in the central deserts to stay 10 degrees or
so below seasonal normals. As such we lowered highs a few degrees
with Phoenix now down to a forecast high of 93.

For Tuesday into Wednesday the upper low quickly moves off well to
the northeast leaving behind a dry subsident westerly flow aloft and
heights rapidly rebound; both the GFS and ECMWF call for heights
across the central deserts to climb in excess of 588dm by Wednesday
afternoon. As such we will see a quick rebound in our high temps; on
Tuesday highs rise into the upper 90s over the warmer deserts and
then on Wednesday climb well into the triple digits with Phoenix
forecast to hit 105 degrees.

For the latter portion of the extended, Thursday into Friday, our
focus changes from the cool temperatures back to the potential for
excessive heat. The flat upper ridge from Wednesday starts to
amplify with 500mb heights climbing above 591dm and given the very
dry conditions along with full sunshine and the fact that it will be
mid June, we can expect high temperatures to reach or exceed 110
over the hotter deserts. Both the GFS and ECMWF suggest a weak baggy
trof or even a closed circulation to set up along the central CA
coast and this feature would act to further build the ridge
downstream and across AZ leading to excessively hot temps. Better
performing temperature guidance has been trending hotter and our
forecast temps have been edging upward. Athough the greater Phoenix
area may stay just under 110 Thursday, by Friday we are looking at a
forecast of 112. Some of the hottest available guidance on both days
calls for widespread highs at or even above 115 but those numbers
seem a bit extreme at this time. Still, the potential for excessive
heat exists and we will be looking at possibly issuing an Excessive
Heat Watch sometime in the next day or so. Stay tuned.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Weak easterly winds this morning will again turn westerly fairly
early, likely by noon. West winds will become gusty by late in the
afternoon with gusts of 15-20 kt. Easterly switch over tonight
should occur a bit earlier than the previous couple nights. Skies
will remain generally clear through the period.

Southeast California/Southwest Arizona including KIPL and KBLH:

West winds will persist throughout the period at KIPL with winds
becoming gusty to around 25 kts early this afternoon and lasting
through much of tonight. Winds will predominantly be south-
southwesterly at KBLH, with similar gusts possible. Otherwise,
periods of high clouds will be possible, but no significant
aviation concerns are anticipated.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
Monday through Friday:

High pressure slowly building back over the Desert Southwest from
the west is expected to bring very dry conditions and a warming
trend to the region through the entire period. Lower desert
temperatures in the low-mid 90s on Monday are expected to rise into
the 108-112 degree range by Friday, under mainly clear skies.
Humidities are forecast to fall into the single digits each
afternoon, with poor-fair overnight recoveries. Winds to remain
mainly on the light side, following typical diurnal trends (for the
most part).

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Vasquez/CB
AVIATION...Kuhlman
FIRE WEATHER...Sawtelle

Nearby

Wind Advisories in California, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.